Arizona, 2011Damaging Wind in Arizona, August 5, 2011
August 5, 2011 · NWS TWC · 1 event in 1 county or zone
Abundant moisture, favorable monsoonal flow, and an outflow boundary from Sonora, Mexico allowed for isolated to scattered showers and thunderstorms along the International Border. A few storms produced strong winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Abundant moisture, favorable monsoonal flow, and an outflow boundary from Sonora, Mexico allowed for isolated to scattered showers and thunderstorms along the International Border. A few storms produced strong winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 5, 3:05 PM MST, 37 minutes earlier.
Area forecast discussion, Aug 5, 3:05 PM MST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
305 PM MST FRI AUG 5 2011
.SYNOPSIS...ADEQUATE MOISTURE WILL PROVIDE ISOLATED TO SCATTERED
MAINLY AFTERNOON AND EVENING THUNDERSTORMS INTO THE MIDDLE OF NEXT
WEEK.
&&
.DISCUSSION...ACTIVITY THIS AFTERNOON HAS BEEN PRETTY MUCH STUCK
NEAR THE MOUNTAINS WITH A FEW GETTING INTO THE VALLEYS EAST OF
TUCSON BUT WEAKENING RATHER QUICKLY. STORMS IN GRAHAM/GREENLEE/FAR
EASTERN PINAL/NRN COCHISE COUNTY WILL BE FIGHTING ANVIL DECK WHICH
WILL LIMIT CAPE VALUES. STILL COULD SEE LOCALIZED MODERATE RAIN NEAR
THE HIGHER TERRAIN. FOCUS FOR THIS EVENING WILL BE ACROSS SOUTHERN
COCHISE COUNTY AND ALL OF SANTA CRUZ COUNTY. HAVE SEEN SOME STRONG
PULSY STORMS OVER THE HUACHUCA MOUNTAINS AND SOUTHEAST SANTA CRUZ
COUNTY. QUICK RAINFALL AMOUNTS LIKELY IN THE HALF TO ONE RANGE. NOTE
TO OUR USERS...RADAR PRECIPITATION TOTALS ARE RUNNING ON THE HIGH
SIDE. THE REASON FOR THE HEIGHTENED FOCUS IS DUE TO THE CIRCULATION
THAT IS CLEARLY VISIBLE ON SATELLITE IMAGERY HALFWAY BETWEEN NOGALES
AND HERMOSILLO SONORA MEXICO. 18Z NAM CONTINUE TO SLOWLY MOVE THIS
FEATURE WEST...BUT IT WILL HIT A WALL OF MID-LEVEL WEST NORTHWEST
WINDS THAT IS OVER FAR NORTHWEST SONORA MEXICO. NAM EVOLVES THIS
INTO AN INVERTED TROF WITH AXIS OVER SANTA CRUZ COUNTY AND PRODUCES
AND LARGE AREA OF 1"-2" RAINFALL OVER SANTA CRUZ AND UP TO 4" SOUTH
OF THE BORDER. CONSIDERED FFA FOR THIS AREA BUT AT THIS TIME WILL
MENTION HEAVY RAIN IN THE EVENING FORECAST FOR SANTA CRUZ COUNTY.
ELSEWHERE...LIKE TUCSON METRO AREA...THE CHANCES ARE LOW WITH THE
METRO AREA NEEDING HELP FROM OUTFLOW BOUNDARY INTERACTION.
LATEST MODEL RUNS MAINTAIN INVERTED TROF ACROSS THE AREA SATURDAY
BETWEEN UPPER HIGH OFF NORTHERN BAJA CALIFORNIA AND OVER SOUTHEAST
NEW MEXICO. ISOLD/SCTD AFTN/EVENG STORMS FOR ERN 2/3RDS OF FORECAST
AREA.
SUNDAY AND MONDAY...INVERTED TROF STILL IN THE PICTURE ON SUNDAY AS
THE TWO UPPER HIGHS START THE PROCESS OF CONSOLIDATION WHICH WILL BE
COMPLETE EAST OF THE AREA ON MONDAY.
REMAINDER OF NEXT WEEK...NOTHING TO HANG HAT ON FROM DEVIATING FROM
CLIMATOLOGICAL POPS.
HIGH TEMPERATURES OVER THE NEXT WEEK WILL REMAIN SEVERAL DEGREES
ABOVE NORMAL BUT SHOW A SMALL DAY-TO-DAY DECREASES.
&&
.AVIATION...ISOLD TO SCT TSRA/SHRA WILL OCCUR THRU 06Z SATURDAY...
WITH THE BULK OF TSRA/SHRA TO BE FROM KTUS VICINITY EWD/SWD. MVFR
CIGS/VSBYS AND WIND GUSTS TO NEAR 35 KTS ASSOCIATED WITH THE
STRONGER TSRA. PRECIP TO DECREASE IN COVERAGE 06Z-12Z SATURDAY.
OTHERWISE...FEW TO OCCASIONALLY BKN CLOUDS GENERALLY AT 8K-12K FT
AGL AND SURFACE WIND MAINLY LESS THAN 10 KTS INTO SATURDAY MORNING.
AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.
&&
.FIRE WEATHER...EXPECT ISOLATED TO SCATTERED MAINLY AFTERNOON AND
EVENING THUNDERSTORMS INTO THE MIDDLE OF NEXT WEEK. NORMAL DIURNAL
WIND TRENDS WILL OCCUR EXCEPT STRONG AND GUSTY WIND WILL PREVAIL
NEAR THUNDERSTORMS.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 5, 12:15 PM MST, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1215 PM MST FRI AUG 5 2011
AZZ503-507-508-512-513-515-060600-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
BABOQUIVARI MOUNTAINS-
1045 AM MST FRI AUG 5 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON AND EVENING. WITH THE ATMOSPHERE REMAINING MOIST...SOME
OF THE STRONGER STORMS COULD PRODUCE VERY HEAVY RAIN IN A SHORT
PERIOD OF TIME...ALONG WITH WIND GUSTS UP TO 50 MPH...ESPECIALLY
ALONG AND NEAR THE INTERNATIONAL BORDER. THE HEAVY RAIN COULD LEAD
TO LOCALIZED FLASH FLOODING PROBLEMS...ESPECIALLY NEAR AND DOWNSTREAM
OF THE MONUMENT AND HORSESHOE WILDFIRE BURN SCARS. A FEW STORMS MIGHT
LINGER INTO THE OVERNIGHT HOURS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH
AFTERNOON AND EVENING. THE STRONGEST STORMS WILL PRODUCE BRIEF HEAVY
RAINFALL...FREQUENT LIGHTNING AND STRONG GUSTY WINDS. MODERATE
RAIN FROM STRONGER STORMS MAY RESULT IN FLASH FLOODING NEAR AND
DOWNSTREAM OF THE WILDFIRE BURN SCARS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ504-506-509-511-514-060600-
TUCSON METRO AREA-SOUTHEAST PINAL COUNTY-UPPER GILA RIVER VALLEY-
GALIURO AND PINALENO MOUNTAINS-CATALINA AND RINCON MOUNTAINS-
1215 PM MST FRI AUG 5 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED VALLEY TO SCATTERED MOUNTAIN SHOWERS AND THUNDERSTORMS ARE
EXPECTED THIS AFTERNOON INTO THIS EVENING. THE STRONGEST STORMS WILL
PRODUCE BRIEF HEAVY RAINFALL...FREQUENT LIGHTNING AND STRONG GUSTY
WINDS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH
AFTERNOON AND EVENING. THE STRONGEST STORMS WILL PRODUCE BRIEF HEAVY
RAINFALL...FREQUENT LIGHTNING AND STRONG GUSTY WINDS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ510-060600-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
1045 AM MST FRI AUG 5 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON AND EVENING. THE STRONGEST STORMS WILL PRODUCE BRIEF HEAVY
RAINFALL...FREQUENT LIGHTNING AND STRONG GUSTY WINDS. MODERATE RAIN
FROM STRONGER STORMS MAY RESULT IN FLASH FLOODING NEAR AND DOWNSTREAM
OF THE WALLOW WILDFIRE BURN SCAR.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH
AFTERNOON AND EVENING. THE STRONGEST STORMS WILL PRODUCE BRIEF HEAVY
RAINFALL...FREQUENT LIGHTNING AND STRONG GUSTY WINDS. MODERATE RAIN
FROM STRONGER STORMS MAY RESULT IN FLASH FLOODING NEAR AND DOWNSTREAM
OF THE WALLOW WILDFIRE BURN SCAR.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ501-502-505-060600-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
SOUTH CENTRAL PINAL COUNTY-
1045 AM MST FRI AUG 5 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT CHANCE FOR AFTERNOON AND EVENING
THUNDERSTORMS...MAINLY EAST OF A ELOY TO SELL LINE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS EACH DAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
WEATHER.GOV/TUCSON
Thunderstorm Wind, Santa Cruz
- When
- August 5, 3:42 PM MST to 3:45 PM MST
- Where
- Santa Cruz County, 1.01 mi N of Carmen
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 31.595, -111.049
A trained weather spotter near Tubac estimated a thunderstorm wind gust of 60 mph at her home.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in North Carolina, August 5, 20112 deaths · $1.6 million · 5 events
- Hail and Damaging Winds in Arkansas, August 5 to 8, 20111 injured · $1.2 million · 1.75 in hail · 31 events
- Wildfire in Arkansas, August 5 to 6, 20111 injured · $500,000 · 1 event
- Flash Flood and Hail in North Dakota, August 5, 2011$80,000 · 1.75 in hail · 17 events
- Wildfire in Arkansas, August 5, 20111 injured · $50,000 · 1 event
- Damaging Winds and Lightning Strike in Kansas, August 5, 2011$30,000 · 56 kt wind · 5 events
- Hail and Damaging Winds in Oklahoma, August 5, 2011$30,000 · 61 kt wind · 5 events
- Damaging Winds in South Dakota, August 5, 2011$25,000 · 61 kt wind · 6 events
- Tornado in Florida, August 5, 2011$25,000 · EF0 · 1 event
- Flash Flood and Damaging Wind in South Carolina, August 5, 2011$20,000 · 55 kt wind · 3 events
- Flash Flood in Arizona, August 5, 2011$20,000 · 1 event
- Hail and Damaging Winds in South Dakota, August 5, 20111.5 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339747.